Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 2001, 8:45 PM CDT for Saline County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 30, 2001, 8:45 PM CDT (01:45 UTC)
- Expired
- Apr 30, 2001, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Saline County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 8:46 PM CDT | Hail 1 | Salina, KS | |
| Apr 30, 8:50 PM CDT | Hail 0.75 | Salina, KS | |
| Apr 30, 8:53 PM CDT | Hail 1 | Brookville, KS | |
| Apr 30, 9:00 PM CDT | Hail 1.75 | Salina, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 010144 SVRICT KSC169-010245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 845 PM CDT MON APR 30 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF GLENDALE...OR ABOUT 8 MILES WEST OF SALINA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SMOLAN AROUND 900 PM CDT... NEAR SALINA AROUND 905 PM CDT... 6 MILES NORTHEAST OF ASSARIA AROUND 925 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALIDNE COUNTY UNTIL 945 PM CDT. LAT...LON 3897 9778 3881 9789 3865 9762 3880 9747 ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:30 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 30, 4:30 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT MON APR 30 2001 MAIN FCST PROBLEMS ARE CONVECTION MAINLY TUES NIGHT AND BEYOND, AND TEMPERATURES. DIFFERENCES IN TIMING THE NEXT SIGNIFICANT COLD FRONT INTO THE FCST AREA...ARISE BY 48 HRS. AVN IS SLOWEST, BUT ALSO LIFTS UPR TROF FARTHER N INTO S-CTNRL CANADA. ETA/NGM ARE FASTER...IN DECENT AGREEMENT...AND PREFERRED. THIS IS BASED ON THE STRENGTH OF THIS AIRMASS BEHIND THE FRONT, AND THE POSSIBILITY THAT CONVECTION OCCURRING ALONG THE FRONT MAY ASSIST IN PUSHING IT SWD FASTER THAN THE AVN. TONIGHT, MAY NEED TO CARRY SLT CHC POPS IN TWO AREAS: SERN KS, WITH ANY REMNANT SHWRS TIED TO DEPARTING SHORTWAVE AXIS, AND WRN PART OF CNTRL KS ALONG/EAST OF SFC TROF/INSTABILITY AXIS. WEAK CONVERGENCE AND BARELY A CAP WL EXIST INTO EARLY EVENING THERE. OTHERWISE CURRENT MIN TEMP FCST APPEARS REASONABLE, WITH LEE TROUGH/SOUTH WIND HOLDING TEMPS UP ABOVE NORMAL. TUESDAY, STRONG UPR JET FROM NRN CA...ACROSS SRN WY...TO SD, WL ALLOW LEE TROUGH TO DEEPEN...LEADING TO WINDY AND VERY WARM CONDITIONS PER CURRENT FCST. DRYLINE WL LIKELY EXTEND FROM WRN KS DOWN TO THE TX PNHNDLE/WRN OK BORDER...HOWEVER WARMER 850-500 LAYER AIR SPREADING NEWD OVER THE AREA SHOULD PROVIDE A LID...SUPPRESSING CONVECTION DURING DAY. WOULD EXPECT STRONG/SVR CONVECTION TO FIRE OVER SRN NEBRASKA IN VCNTY OF THE APPROACHING COLD FRONT. FOR TEMPS, WENT WITH WARMER NUMBERS IN CNTRL KS, AND A BLEND OF FWC/MAV IN THE SE. TUES NIGHT, COLD FRONT SLIDES INTO CNTRL KS, WITH THE ETA SHOWING 40 KT LOW LEVEL JET, PROVIDING THETA-E ADVECTION INTO THE 850 FRONT. WARM 800-700 LYR SUGGESTS ELEVATED CONVECTION. WL CARRY CHC T-STORMS WITH BEST CHC IN CNTRL KS. CORFIDI VECTORS INDICATE SEWD PROPAGATION LIKELY FROM CNTRL KS LATE TUES NIGHT. WEDNESDAY INTO THURSDAY, MODELS AGREE THAT A DIGGING UPR TROF INTO THE SWRN STATES, WL CLOSE OFF INTO AN UPPER LOW. THE 60 HR ETA SUGGESTS THE SFC FRONT WL MIGRATE INTO S-CNTRL AND NRN PART OF SERN KS BY LATE WED. A FORMING UPR TROF IN THE GULF WL TEND TO KEEP VERY RICH GULF MOISTURE FROM RETURNING, HOWEVER SFC DWPTS ARE PROGGED 55-60F, WITH DECENT 925 MB THETA-E RIDGE ALONG THE FRONT. CHANCE OF T-STORMS VERY REASONABLE, ESPECIALLY WITH SOME MID LVL COOLING INDICATED AS WEAK SHORTWAVES EJECT OUT OF NM/CO. WL KNOCK TEMPS BACK SIGNIFICANTLY IN CNTRL KS BEHIND FRONT CLOSER TO MAV NUMBERS (60-65). STRONG TEMP CONTRAST EXPECTED ALONG FRONT AND STILL PSBL TO HIT MID 80S IN FAR SERN KS. WENT ABOVE WARMER MAV THERE. COORDINATED WITH WFO TOP. EXTENDED PD...MEDIUM RANGE MODELS BEGIN TO DIVERGE A LOT BY THE WEEKEND WITH THE HANDLING OF THE UPPER LOW OVER THE SWRN STATES. THIS LEADS TO LOWER CONFIDENCE, AND ATTM, PREFERRED TO LEAN WITH CURRENT FCST. THEREFORE, SOME TEMP MODIFICATION IS INDICATED PER AVN/MRF. FCSTID = 9 ICT 58 85 60 73 / 10 5 40 60 HUT 58 87 58 70 / 20 5 40 60 EWK 58 85 59 71 / 10 5 40 60 EQA 58 85 60 75 / 10 5 30 50 WLD 58 84 60 76 / 10 5 30 50 RSL 57 90 52 62 / 20 10 50 60 GBD 58 90 54 64 / 20 10 50 60 SLN 58 87 55 65 / 10 5 50 60 MPR 58 87 57 67 / 10 5 50 60 CFV 57 85 64 85 / 10 5 30 40 CNU 56 83 62 83 / 10 5 30 40 K88 56 83 62 82 / 10 5 30 40 .ICT...NONE. x
In the hours before
Special weather statement, Apr 30, 3:08 PM CDT, 5 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT MON APR 30 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
SYNOPSIS:
A TROUGH OF LOW PRESSURE WAS LOCATED JUST WEST OF RUSSELL AT MID-
AFTERNOON. CLEARING SKIES AHEAD OF THIS TROUGH HAD ALLOWED
TEMPERATURES TO WARM INTO THE LOWER 80S WITH MODERATE AMOUNTS OF
MOISTURE. THERE IS ENOUGH INSTABILITY AND CONVERGENCE ALONG AND
AHEAD OF THIS BOUNDARY FOR THUNDERSTORMS TO DEVELOP MAINLY
WEST OF A LINCOLN TO ANTHONY LINE BY 430 PM. ONCE THE
STORMS FORM THEY WILL MOVE NORTHEAST AT 35 MPH.
WIND PROFILERS SUGGEST THAT A FEW OF THE THUNDERSTORMS THAT DEVELOP
WILL BRING GUSTY WINDS AND HAIL UP TO SIZE OF DIMES.
LINGERING RAIN SHOWERS IN SOUTHEAST KANSAS LATE THIS AFTERNOON WILKL
COME TO AN END BETWEEN 6 AND 7 PM AND THIS ACTIVITY WILL NOT BE
SEVERE.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING FOR THOSE AREAS MAINLY WEST OF A LINCOLN TO ANTHONY
LINE.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:17 PM CDT | Flash Flood Warning | ICT | Lincoln | 118 min |
| Apr 30, 7:26 PM CDT | Tornado Warning | ICT | Lincoln | 34 min |
| Apr 30, 7:50 PM CDT | Tornado Warning | ICT | Saline | 40 min |
| Apr 30, 9:06 PM CDT | Flash Flood Warning | ICT | Saline | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.